Alert archive / California / Red Flag Warnings in 2024

Red Flag Warning 1, NWS San Diego, CA

July 13, 2024Riverside County, San Bernardino County, California

NWS San Diego, CA issued this red flag warning at Jul 13, 2024, 10:28 AM PDT for Riverside County, San Bernardino County, California. It was in force for 35 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 13, 2024, 10:28 AM PDT (17:28 UTC)
Expired
Jul 14, 2024, 9:00 PM PDT
In force
35 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:14 PM PDTTSTM WND DMG2 N Barstow, CACHP reports 120 foot pine tree down on Clemens Ave.
Jul 14, 2:03 PM PDTFLASH FLOOD3 W Twentynine Palms, CACHP reports water over SR 62. Numerous cars stuck in flood waters. Trained spotter reports 2 feet of water and flash flooding across SR 62 in same area.
Jul 14, 2:22 PM PDTHAIL 11 Wnw Twentynine Palms, CAReport via social media with picture of hail larger than 1 inch at Twentynine Palms High School.
Jul 14, 2:45 PM PDTFLASH FLOOD3 W Twentynine Palms, CACHP reports SR 62 closed between El Rey Ave and Encelia Ave due to flash flooding and debris over roadway. Trained spotter and social media video report swift water rescues ongoing.
Jul 14, 3:00 PM PDTHAIL 0.52 Sw Palm Desert, CAHail reported at Highway 74 and Haystack Road in the south part of Palm Desert.
Jul 14, 3:15 PM PDTHAIL 13 Sw Palm Desert, CAHome owner shared a video of large hail falling into their pool and patio furniture.
Jul 14, 3:45 PM PDTFLASH FLOOD2 Sw Palm Desert, CACalle de Los Campesinos road was washed out partially. This road runs along the foothills. Thunderstorms produced very heavy rainfall.
Jul 14, 3:45 PM PDTRAIN 1.063 Ene Big Bear City, CAMesonet station EW3063 Big Bear City. Thunderstorms on July 14. rainfall in 90 minutes.
Jul 14, 3:58 PM PDTDEBRIS FLOW7 Wsw La Quinta, CARocks in the roadway on Pines-to-Palms Highway requiring a plow to remove.
Jul 14, 4:00 PM PDTRAIN 0.863 Ssw Palm Desert, CAMesonet station DW0742 Palm Desert 1 - thunderstorms on July 14.
Jul 14, 4:00 PM PDTRAIN 1.382 Sw Palm Desert, CAMesonet station PMVC1 PALM DESERT - thunderstorms on July 14.
Jul 14, 5:08 PM PDTFLASH FLOOD2 Nne Lenwood, CAVideo sent on social media shows flash flooding on Highway 58 and Community Blvd near Barstow.
Jul 14, 6:34 PM PDTDEBRIS FLOW9 Se Big Bear City, CARocks in both lanes of SR 38. Thunderstorms occurred in this area of Onyx Peak at 8400 feet summit to Baldwin Lake. Caltrans CHP report.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2024-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2024-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS86 KSGX 131728
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
1028 AM PDT Sat Jul 13 2024

.Scattered showers and thunderstorms are expected Saturday and 
Sunday afternoon and early evening. Some of these storms could 
produce lightning outside of areas of wetting rain. Erratic and 
strong winds are possible where thunderstorms develop. The threat 
for wildfire starts is significant due to dry fuels from the 
recent heat wave. Any ignitions could be accompanied by strong 
winds creating extreme fire weather.

CAZ255-256-260-265-140600-
/O.UPG.KSGX.FW.A.0001.000000T0000Z-240715T0400Z/
/O.NEW.KSGX.FW.W.0001.240713T1728Z-240715T0400Z/
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Victor Valley - Apple Valley - Lucerne Valley -
Johnson Valley-San Gorgonio Pass Near Banning-
1028 AM PDT Sat Jul 13 2024

...RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT SUNDAY FOR DRY
LIGHTNING AND GUSTY OUTFLOW WINDS FOR SAN BERNARDINO COUNTY 
MOUNTAINS, RIVERSIDE COUNTY MOUNTAINS AS WELL THE FOOTHILLS, 
PASSES AND HIGH DESERT...

The National Weather Service in San Diego has issued a Red Flag
Warning for dry lightning and gusty outflow winds, which is in
effect until 9 PM PDT Sunday. The Fire Weather Watch has been
upgraded to the Red Flag Warning.

* IMPACTS... Strong erratic winds and lightning are possible. 
  Chances of fire starts are more likely in areas where 
  lightning occurs outside of areas of wetting rain. Strong and 
  erratic wind gusts have the potential to cause rapid spread of 
  ongoing or new fires.

* LOCATION...San Bernardino County Mountains-Including The 
  Mountain Top And Front Country Ranger Districts Of The San 
  Bernardino National Forest, Riverside County Mountains-
  Including The San Jacinto Ranger District Of The San 
  Bernardino National Forest, Victor Valley  -Apple Valley  -
  Lucerne Valley  -Johnson Valley and San Gorgonio Pass Near 
  Banning.

* THUNDERSTORMS...Scattered thunderstorms could produce gusty 
  erratic winds and frequent lightning. Lightning has the 
  potential to strike outside of areas of heavy rain.

* OUTFLOW WINDS...Erratic wind gusts of 35 to 50 mph in stronger 
  thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://www.weather.gov/sandiego
4 follow-up statements
758 
WWUS86 KSGX 140343
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
843 PM PDT Sat Jul 13 2024

.A chance of thunderstorms Sunday afternoon and evening could
produce lightning outside of areas of wetting rain. Erratic and 
strong winds are possible where thunderstorms develop. The threat 
for wildfire starts is significant due to dry fuels from the 
recent heat wave. Any ignitions could be accompanied by strong 
winds creating extreme fire weather.

CAZ255-256-260-265-141300-
/O.CON.KSGX.FW.W.0001.000000T0000Z-240715T0400Z/
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Victor Valley - Apple Valley - Lucerne Valley -
Johnson Valley-San Gorgonio Pass Near Banning-
843 PM PDT Sat Jul 13 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT SUNDAY FOR
DRY LIGHTNING AND GUSTY OUTFLOW WINDS FOR SAN BERNARDINO COUNTY 
MOUNTAINS, RIVERSIDE COUNTY MOUNTAINS AS WELL THE FOOTHILLS, 
PASSES AND HIGH DESERT...

* IMPACTS... Strong erratic winds and lightning are possible. 
  Chances of fire starts are more likely in areas where 
  lightning occurs outside of areas of wetting rain. Strong and 
  erratic wind gusts have the potential to cause rapid spread of 
  ongoing or new fires.

* LOCATION...San Bernardino County Mountains-Including The 
  Mountain Top And Front Country Ranger Districts Of The San 
  Bernardino National Forest, Riverside County Mountains-
  Including The San Jacinto Ranger District Of The San 
  Bernardino National Forest, Victor Valley  -Apple Valley  -
  Lucerne Valley  -Johnson Valley and San Gorgonio Pass Near 
  Banning.

* THUNDERSTORMS...Any thunderstorms could produce gusty erratic 
  winds and frequent lightning. Lightning has the potential to 
  strike outside of areas of heavy rain.

* OUTFLOW WINDS...Erratic wind gusts of 35 to 50 mph in stronger 
  thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://www.weather.gov/sandiego
626 
WWUS86 KSGX 141216
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
516 AM PDT Sun Jul 14 2024

.A chance of thunderstorms this afternoon and evening could 
produce lightning outside of areas of wetting rain. Erratic and 
strong winds are possible around thunderstorms, creating brief
critical fire weather conditions where ignitions occur and near
existing wildfires.

CAZ255-256-260-265-142115-
/O.CON.KSGX.FW.W.0001.000000T0000Z-240715T0400Z/
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Victor Valley - Apple Valley - Lucerne Valley -
Johnson Valley-San Gorgonio Pass Near Banning-
516 AM PDT Sun Jul 14 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS FOR THE RIVERSIDE AND
SAN BERNARDINO COUNTY MOUNTAINS AND HIGH DESERT...

* IMPACTS... Strong erratic winds and lightning are possible.
  Chances of ignition are more likely in areas where lightning
  occurs outside of areas of wetting rain. Strong and erratic wind
  gusts could result in critical fire weather conditions near  
  ongoing or new fires.

* LOCATION...San Bernardino County Mountains-Including The 
  Mountain Top And Front Country Ranger Districts Of The San 
  Bernardino National Forest, Riverside County Mountains-
  Including The San Jacinto Ranger District Of The San 
  Bernardino National Forest, Victor Valley  -Apple Valley  -
  Lucerne Valley  -Johnson Valley and San Gorgonio Pass Near 
  Banning.

* THUNDERSTORMS...Any thunderstorms could produce gusty erratic
  winds and frequent lightning.

* OUTFLOW WINDS...Erratic wind gusts of 35 to 50 mph in stronger 
  thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://www.weather.gov/sandiego
651 
WWUS86 KSGX 142035
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
135 PM PDT Sun Jul 14 2024

.Widely scattered thunderstorm this afternoon and early evening
will produce gusty and erratic winds in the mountains and nearby
deserts. Lightning may occur outside of areas of wetting rain. 
Strong winds are possible around thunderstorms, creating brief 
critical fire weather conditions where ignitions occur and near 
existing wildfires.

CAZ255-256-260-265-150400-
/O.CON.KSGX.FW.W.0001.000000T0000Z-240715T0400Z/
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Victor Valley - Apple Valley - Lucerne Valley -
Johnson Valley-San Gorgonio Pass Near Banning-
135 PM PDT Sun Jul 14 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR DRY LIGHTNING AND GUSTY OUTFLOW WINDS FOR THE RIVERSIDE AND
SAN BERNARDINO COUNTY MOUNTAINS AND HIGH DESERT...

* IMPACTS... Strong erratic winds and lightning are possible.
  Chances of ignition are more likely in areas where lightning
  occurs outside of areas of wetting rain. Strong and erratic wind
  gusts could result in critical fire weather conditions near
  ongoing or new fires. The recent 2 week heat wave has created
  very dry fuel levels. 

* LOCATION...San Bernardino County Mountains-Including The 
  Mountain Top And Front Country Ranger Districts Of The San 
  Bernardino National Forest, Riverside County Mountains-
  Including The San Jacinto Ranger District Of The San 
  Bernardino National Forest, Victor Valley  -Apple Valley  -
  Lucerne Valley  -Johnson Valley and San Gorgonio Pass Near 
  Banning.

* THUNDERSTORMS...Any thunderstorms could produce gusty erratic
  winds and frequent cloud to ground lightning.

* OUTFLOW WINDS...Erratic wind gusts of 35 to 50 mph in stronger 
  thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://www.weather.gov/sandiego
464 
WWUS86 KSGX 150353
RFWSGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Diego CA
853 PM PDT Sun Jul 14 2024

CAZ255-256-260-265-150500-
/O.EXP.KSGX.FW.W.0001.000000T0000Z-240715T0400Z/
San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger Districts Of
The San Bernardino National Forest-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest-Victor Valley - Apple Valley - Lucerne Valley -
Johnson Valley-San Gorgonio Pass Near Banning-
853 PM PDT Sun Jul 14 2024

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
DRY LIGHTNING AND STRONG GUSTY WINDS FOR THE SAN BERNARDINO AND 
RIVERSIDE COUNTY MOUNTAINS AND ADJACENT DESERTS...

The thunderstorms have ended, so the risk of dry lightning and 
strong gusty winds has diminished.

$$

Maxwell

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Jul 13, 3:34 AM PDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jul 13, 3:34 AM PDT, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
334 AM PDT Sat Jul 13 2024

.SYNOPSIS...
There are chances of thunderstorms in the mountains, locally into
the deserts today and Sunday afternoon and early evening. Isolated
chances of thunderstorms will continue in the mountains on Monday.
Hot conditions will continue for the lower deserts into next week.
Away from the deserts, temperatures will be near to slightly below
average this weekend into the middle of next week. A gradual warming
trend is expected for the middle to end of next week. Night and
morning coastal low clouds will continue to extend inland into the
western valleys into next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Visible satellite imagery at 3 AM was showing low clouds have filled
in along the coast and into the western valleys. Even with increased
mid-level moisture this weekend, high resolution local guidance is
indicating that low clouds will continue along the coast and western
valleys each night and morning into next week. Areas of mid to high
level clouds are expected this weekend, especially near the
mountains.

Scattered thunderstorms are likely in the mountains, locally into
the deserts each afternoon and early evening this weekend. There are
more isolated chances of thunderstorms in the mountains on Monday.
Chances of thunderstorms developing early this morning have
decreased, with the best chances this afternoon and early evening.
Increased monsoonal moisture this weekend, combined with an upper
level low moving north up the California coast, afternoon heating,
and the sea breeze will generate enough instability and lift for
thunderstorms in the mountains. Southeast flow aloft has the
potential to push thunderstorms into the foothills and deserts
today. There is even a potential (15-18 percent chance) for
thunderstorms to develop along the Elsinore Convergence Zone in the
Inland Empire this afternoon. For Sunday, thunderstorm chances
become most likely over the mountains and in the High Desert.
Locally heavy rain, frequent lightning, and gusty winds are the main
concerns where thunderstorms develop. Critical fire weather
conditions are expected in the San Bernardino and Riverside county
mountains and High Desert due to the potential for dry lightning,
more details can be found in the Fire Weather discussion below.

High temperatures for areas away from the deserts will become near
to slightly below average for this time of year this weekend through
the middle of next week, with continued above average conditions in
the deserts. HeatRisk in the High Desert decreases Sunday, with area
of major HeatRisk continuing in the low deserts into much of next
week. Highs in the low deserts on Sunday will fall a few degrees,
but the increase in moisture will result in muggy conditions. Around
the middle of next week, temperatures will gradually begin to
increase for all areas into next weekend.

&&

.AVIATION...
130935Z...Coast/Valleys...Low clouds have spread locally 15-20 miles
inland at this hour and will continue to increase in coverage
through 15Z. Bases are 900-1100 ft MSL with tops to 1800 ft MSL
bases may lower to around 700 ft MSL 12Z-15Z. Local VIS 1-3SM on
higher coastal terrain and portions of the valleys. Expect clearing
to the coast 16Z-19Z and low clouds spreading inland again after 03Z
Sunday.

ISOLD-SCT TSRA could move into the valleys from the mtns this
afternoon/evening but confidence is low for impacts at TAF sites.

Mountains/Deserts...ISOLD-SCT TSRA this afternoon and evening in the
mountains with SCT-BKN120. Brief, heavy rainfall and gusty and
erratic winds likely with any storm. Mod up/downdrafts possible near
the mountains. Low confidence for TSRA impacts at TAF sites at this
time. Localized VIS of 3SM due to smoke in the San Bernardino
Mountains VCNTY of the Vista fire. Gusty west winds possible up to
30kts around San Gorgonio Pass this afternoon and evening.

&&

.MARINE...
No hazardous marine conditions are expected through Thursday.

&&

.FIRE WEATHER...
A Fire Weather Watch continues for today and Sunday. Critical fire
weather conditions from chances of dry lightning are expected for
the San Bernardino and Riverside County mountains and High Desert
this weekend. An influx of moisture will bring chances of
thunderstorms to the mountains, locally into the deserts today and
Sunday. Isolated chances continue in the mountains for Monday.
Where cells develop, wetting rain is expected but lightning has the
potential to strike up to 15 miles away from a thunderstorm. If
lightning strikes away from wetting rain, fire starts are possible
due to very dry fuel conditions. Strong and erratic winds are
expected near where thunderstorms develop. Gusts 35 to 50 mph are
possible. Strong and erratic wind gusts near thunderstorms have the
potential to cause rapid spread of ongoing or new fires.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from 9 AM PDT this morning through Sunday
     evening for Riverside County Mountains-Including The San
     Jacinto Ranger District Of The San Bernardino National
     Forest-San Bernardino County Mountains-Including The
     Mountain Top And Front Country Ranger Districts Of The San
     Bernardino National Forest-San Gorgonio Pass Near Banning-
     Victor Valley  -Apple Valley  -Lucerne Valley  -Johnson
     Valley.

     Excessive Heat Warning until 9 PM PDT this evening for Apple and
     Lucerne Valleys.

     Excessive Heat Warning until 9 PM PDT Sunday for Coachella
     Valley-San Diego County Deserts.

PZ...None.

&&

PUBLIC/FIRE WEATHER...CO
AVIATION/MARINE...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:42 PM PDTFire Weather WatchSGXRiverside, San Bernardino17 hr
Jul 13, 3:50 PM PDTSpecial Weather StatementSGXSan Diego55 min
Jul 13, 4:10 PM PDTFlash Flood WarningSGXSan Diego112 min

Nearby

Red Flag Warnings in California, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.